Alert archive / Hawaii / High Surf Advisories in 2012
High Surf Advisory 2, NWS Honolulu, HI
NWS Honolulu, HI issued this high surf advisory at Jan 4, 2012, 3:33 PM HST for 4 counties in Hawaii. It took effect at Jan 5, 2012, 3:10 AM HST. It was in force for 24 hr.
The area
The counties it named.
The facts
- Issued
- Jan 4, 2012, 3:33 PM HST (01:33 UTC)
- In effect from
- Jan 5, 2012, 3:10 AM HST
- Expired
- Jan 6, 2012, 3:30 AM HST
- In force
- 24 hr
- Issued by
- NWS Honolulu, HI
Counties Hawaii County, HI, Honolulu County, HI, Kalawao County, HI, Kauai County, HI
The radar
The Molokai radar (PHMO), 38 km from the middle of the area, began a volume at 01:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lihue, (PHLI), launched 00:00Z, 1.6 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 112 J/kg
- Mixed-layer CIN
- -75 J/kg
- Mixed-layer LCL
- 821 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 15 m²/s²
- 0-3 km storm-relative helicity
- 7 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
930 WHHW40 PHFO 050133 CFWHFO URGENT - IMMEDIATE BROADCAST REQUESTED COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 333 PM HST WED JAN 4 2012 ...HIGH SURF WARNING TONIGHT AND HIGH SURF ADVISORY THURSDAY... HIZ001>003-006>009-012-013-017-019-020-051445- /O.NEW.PHFO.SU.Y.0002.120105T1600Z-120106T1600Z/ /O.CON.PHFO.SU.W.0001.000000T0000Z-120105T1600Z/ NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-WAIANAE COAST- OAHU NORTH SHORE-OAHU KOOLAU-OLOMANA-MOLOKAI WINDWARD- MOLOKAI LEEWARD-MAUI WINDWARD WEST-MAUI CENTRAL VALLEY- WINDWARD HALEAKALA- 333 PM HST WED JAN 4 2012 ...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 AM HST THURSDAY... ...HIGH SURF ADVISORY IN EFFECT FROM 6 AM THURSDAY TO 6 AM HST FRIDAY... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF ADVISORY...WHICH IS IN EFFECT FROM 6 AM THURSDAY TO 6 AM HST FRIDAY. A HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 AM HST THURSDAY. * SURF...NORTH FACING SHORES WILL LOWER TO 20 TO 25 FEET TONIGHT AND TO 12 TO 20 FEET THURSDAY. WEST FACING SHORES WILL LOWER TO 12 TO 20 FEET TONIGHT AND TO 8 TO 12 FT THURSDAY. * TIMING...WARNING LEVEL SURF WILL LAST THROUGH TONIGHT...LOWERING TO ADVISORY LEVELS THURSDAY. * IMPACTS...DANGEROUS BATTERING WAVES WILL POUND THE SHORELINE. WAVE RUN-UP IS POSSIBLE ALONG LOW-LYING COASTAL AREAS...AS IS LOCALIZED BEACH EROSION AND STRONG RIP CURRENTS. PRECAUTIONARY/PREPAREDNESS ACTIONS... RESIDENTS AND VISITORS ARE URGED TO AVOID ENTERING THE WATER... AND TO STAY WELL AWAY FROM THE SHORELINE. FORECAST SURF HEIGHTS ARE ESTIMATES OF THE HEIGHT OF THE FACE...OR FRONT...OF WAVES. A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN THE ADVISORY AREA. SWIMMERS AND BEACH-GOERS SHOULD EXERCISE CAUTION. && $$ HIZ023-025-051445- /O.NEW.PHFO.SU.Y.0002.120105T1600Z-120106T1600Z/ /O.CON.PHFO.SU.W.0001.000000T0000Z-120105T1600Z/ KONA-BIG ISLAND NORTH AND EAST- 333 PM HST WED JAN 4 2012 ...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 AM HST THURSDAY FOR NORTH AND WEST FACING SHORES OF THE BIG ISLAND... ...HIGH SURF ADVISORY IN EFFECT FROM 6 AM THURSDAY TO 6 AM HST FRIDAY FOR NORTH AND WEST FACING SHORES OF THE BIG ISLAND... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF ADVISORY...WHICH IS IN EFFECT FROM 6 AM THURSDAY TO 6 AM HST FRIDAY. A HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 AM HST THURSDAY. * SURF...NORTH FACING SHORES 15 TO 25 FEET TONIGHT LOWERING TO 10 TO 20 FEET THURSDAY. WEST FACING SHORES 8 TO 12 FEET TONIGHT LOWERING TO 4 TO 8 FEET THURSDAY. * TIMING...WARNING LEVEL SURF WILL LAST THROUGH TONIGHT...LOWERING TO ADVISORY LEVELS THURSDAY. * IMPACTS...DANGEROUS BATTERING WAVES WILL POUND THE SHORELINE. WAVE RUN-UP IS POSSIBLE ALONG LOW-LYING COASTAL AREAS...AS IS LOCALIZED BEACH EROSION AND STRONG RIP CURRENTS. PRECAUTIONARY/PREPAREDNESS ACTIONS... RESIDENTS AND VISITORS ARE URGED TO AVOID ENTERING THE WATER... AND TO STAY WELL AWAY FROM THE SHORELINE. FORECAST SURF HEIGHTS ARE ESTIMATES OF THE HEIGHT OF THE FACE...OR FRONT...OF WAVES. A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN THE ADVISORY AREA. SWIMMERS AND BEACH-GOERS SHOULD EXERCISE CAUTION. && $$ CRAIG
3 follow-up statements
338 WHHW40 PHFO 051310 CFWHFO URGENT - IMMEDIATE BROADCAST REQUESTED COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 310 AM HST THU JAN 5 2012 ...HIGH SURF WARNING CANCELLED... ...HIGH SURF ADVISORY FOR NORTH AND WEST FACING SHORES OF NIIHAU KAUAI OAHU MOLOKAI MAUI AND THE BIG ISLAND... HIZ001>003-006>009-012-013-017-019-020-023-025-060215- /O.CAN.PHFO.SU.W.0001.000000T0000Z-120105T1600Z/ /O.EXT.PHFO.SU.Y.0002.120105T1310Z-120106T1600Z/ NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-WAIANAE COAST- OAHU NORTH SHORE-OAHU KOOLAU-OLOMANA-MOLOKAI WINDWARD- MOLOKAI LEEWARD-MAUI WINDWARD WEST-MAUI CENTRAL VALLEY- WINDWARD HALEAKALA-KONA-BIG ISLAND NORTH AND EAST- 310 AM HST THU JAN 5 2012 ...HIGH SURF ADVISORY NOW IN EFFECT UNTIL 6 AM HST FRIDAY... ...HIGH SURF WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE HIGH SURF WARNING. A HIGH SURF ADVISORY IS NOW IN EFFECT UNTIL 6 AM HST FRIDAY. * SURF...NORTH FACING SHORES WILL LOWER TO 12 TO 20 FEET TODAY... WHILE SURF ALONG WEST FACING SHORES WILL LOWER TO 8 TO 12 FT. * TIMING...SURF WILL SLOWLY DIMINISH THROUGH TONIGHT...AND DROP BELOW ADVISORY LEVELS BY DAYBREAK FRIDAY. * IMPACTS...LOCALIZED BEACH EROSION AND STRONG RIP CURRENTS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN THE ADVISORY AREA. BEACH-GOERS ARE URGED TO AVOID ENTERING THE WATER...AND TO STAY WELL AWAY FROM THE SHORELINE. FORECAST SURF HEIGHTS ARE ESTIMATES OF THE HEIGHT OF THE FACE...OR FRONT...OF WAVES. && $$ BIRCHARD
266 WHHW40 PHFO 060126 CFWHFO URGENT - IMMEDIATE BROADCAST REQUESTED COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 326 PM HST THU JAN 5 2012 ...HIGH SURF ADVISORY FOR NORTH AND WEST FACING SHORES OF NIIHAU KAUAI OAHU MOLOKAI MAUI AND THE BIG ISLAND... HIZ001>003-006>009-012-013-017-019-020-023-025-061430- /O.CON.PHFO.SU.Y.0002.000000T0000Z-120106T1600Z/ NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-WAIANAE COAST- OAHU NORTH SHORE-OAHU KOOLAU-OLOMANA-MOLOKAI WINDWARD- MOLOKAI LEEWARD-MAUI WINDWARD WEST-MAUI CENTRAL VALLEY- WINDWARD HALEAKALA-KONA-BIG ISLAND NORTH AND EAST- 326 PM HST THU JAN 5 2012 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST FRIDAY... A HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST FRIDAY. * SURF...NORTH FACING SHORES WILL LOWER TO 10 TO 15 FEET TONIGHT... WHILE SURF ALONG WEST FACING SHORES WILL BE 8 TO 12 FT. * TIMING...SURF WILL SLOWLY DIMINISH THROUGH TONIGHT...AND DROP BELOW ADVISORY LEVELS BY DAYBREAK FRIDAY. * IMPACTS...LOCALIZED BEACH EROSION AND STRONG RIP CURRENTS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN THE ADVISORY AREA. BEACH-GOERS ARE URGED TO AVOID ENTERING THE WATER...AND TO STAY WELL AWAY FROM THE SHORELINE. FORECAST SURF HEIGHTS ARE ESTIMATES OF THE HEIGHT OF THE FACE...OR FRONT...OF WAVES. && $$ MORRISON
987 WHHW40 PHFO 061330 CFWHFO URGENT - IMMEDIATE BROADCAST REQUESTED COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 330 AM HST FRI JAN 6 2012 ...HIGH SURF ADVISORY CANCELLED FOR NORTH AND WEST FACING SHORES... HIZ001>003-006>009-012-013-017-019-020-023-025-061430- /O.CAN.PHFO.SU.Y.0002.000000T0000Z-120106T1600Z/ NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-WAIANAE COAST- OAHU NORTH SHORE-OAHU KOOLAU-OLOMANA-MOLOKAI WINDWARD- MOLOKAI LEEWARD-MAUI WINDWARD WEST-MAUI CENTRAL VALLEY- WINDWARD HALEAKALA-KONA-BIG ISLAND NORTH AND EAST- 330 AM HST FRI JAN 6 2012 ...HIGH SURF ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE HIGH SURF ADVISORY. SURF HAS SUBSIDED BELOW ADVISORY LEVELS. $$
What forecasters said that day
The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this high surf advisory went out at Jan 4, 10:00 AM HST, 5 hours 33 minutes earlier.
Area forecast discussion, Jan 4, 10:00 AM HST, 5 hours 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HONOLULU HI 1000 AM HST WED JAN 4 2012 .SYNOPSIS... HIGH PRESSURE NORTH OF THE ISLANDS WILL BRING BACK THE TRADE WINDS TODAY. THE TRADES WILL CLEAR THE VOG FROM MOST ISLAND AREAS. MODERATE TRADE WINDS WILL DIMINISH SLIGHTLY THIS WEEKEND... DELIVERING JUST A FEW SHOWERS TO WINDWARD AND MAUKA AREAS. && .DISCUSSION... AT PRESENT...THE FRONT THAT WAS APPROACHING THE STATE FROM THE NORTHWEST YESTERDAY NEVER REACHED KAUAI...AND IS NO LONGER AN IDENTIFIABLE WEATHER FEATURE. INSTEAD...THE PRIMARY FEATURE IS A SMALL AND WEAK SURFACE TROUGH THAT IS FOCUSING LOW CLOUDS AND SHOWERS OVER AND NORTHEAST OF MOLOKAI. RETURNING TRADE WINDS WILL CARRY THE TROUGH TO OAHU THIS AFTERNOON BEFORE IT DISSIPATES TONIGHT. HIGH PRESSURE NORTHEAST OF THE ISLANDS WILL STRENGTHEN AS IT MOVES TOWARD CALIFORNIA. A RIDGE EXTENDING SOUTHWEST FROM THE HIGH AND NORTH OF THE ISLANDS IS IN THE PROCESS OF BRINGING MODERATE TO LOCALLY FRESH TRADE WINDS WHICH WILL LAST THROUGH FRIDAY. THE HIGH AND RIDGE WILL WEAKEN THIS WEEKEND...AND THE TRADE WINDS WILL DIMINISH AND SWING OUT OF THE EAST-SOUTHEAST. A MID LEVEL RIDGE DIRECTLY OVER THE ISLANDS WILL STRENGTHEN OVER THE NEXT COUPLE OF DAYS. INCREASING SUBSIDENCE ACCOMPANYING THE RIDGE WILL LIMIT THE VERTICAL EXTENT OF CLOUDS AND IN TURN LIMIT TRADE SHOWERS PASSING THROUGH THE AREA. ISLAND WEATHER THEREFORE LOOKS TO BE RELATIVELY DRY THROUGH THE FORECAST PERIOD. && .MARINE... A HIGH SURF WARNING REMAINS IN EFFECT FOR MOST NORTH AND WEST FACING SHORES. AT 9 AM...BUOY 51101 ANCHORED NORTHWEST OF KAUAI SHOWED THAT THE LARGE NORTHWEST SWELL...AFTER PEAKING FOR ABOUT 15 HOURS...IS STARTING TO SLOWLY DROP OFF. MEANWHILE...BUOY 51205 LOCATED JUST NORTH OF KAHULUI SHOWED THAT THE SWELL HAS REACHED MAUI AND IS ON ITS WAY TO THE BIG ISLAND. TAKING INTO ACCOUNT THE PLATEAUED SWELL AT BUOY 511O1...PEAK SURF SHOULD LAST INTO TONIGHT ON ALL EFFECTED ISLANDS. THE SWELL WILL THEN LOWER THROUGH FRIDAY...BUT ADDITIONAL NORTHWEST SWELLS WILL KEEP SURF ELEVATED FOR THE FORESEEABLE FUTURE. THE SWELL WILL ALSO RESULT IN COMBINED SEAS AT OR ABOVE 10 FT IN MOST MARINE ZONES...FOR WHICH A SMALL CRAFT ADVISORY IS POSTED. A MARINE WEATHER STATEMENT ALSO ALERTS MARINERS TO THE POSSIBILITY OF MODERATE TO STRONG HARBOR SURGES...AND WAVES BREAKING IN HARBOR ENTRANCES EXPOSED TO NORTHWEST SWELLS. && .HFO WATCHES/WARNINGS/ADVISORIES... HIGH SURF WARNING UNTIL 6 AM HST THURSDAY FOR NORTH AND WEST FACING SHORES OF NIIHAU KAUAI OAHU MOLOKAI MAUI AND THE BIG ISLAND. SMALL CRAFT ADVISORY THROUGH 6 AM HST THURSDAY FOR ALL MARINE ZONES. && CRAIG
Nearby
High Surf Advisories in Hawaii, 2012Every high surf advisory in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.